Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 19, 2017, 6:37 AM MDT for Adams County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 6:37 AM MDT (12:37 UTC)
- Expired
- Jul 19, 2017, 7:30 AM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
County Adams County, ND
The radar
The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
944 WWUS83 KBIS 191237 SPSBIS Special Weather Statement National Weather Service Bismarck ND 637 AM MDT WED JUL 19 2017 NDZ042-044-045-191330- Grant ND-Sioux ND-Adams ND- 637 AM MDT WED JUL 19 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX... SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 730 AM MDT... At 637 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles south of Mott to near North Lemmon. Movement was east at 40 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Morristown and North Lemmon. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10245 4621 10246 4620 10175 4594 10171 TIME...MOT...LOC 1237Z 262DEG 33KT 4618 10224 4595 10224 $$ CJS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:15 AM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 19, 5:15 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 615 AM CDT Wed Jul 19 2017 .UPDATE... Issued at 559 AM CDT Wed Jul 19 2017 Convective intensity continues to increase through 11 UTC across southwest North Dakota with the first mid level wave, with a second wave across northeast Montana. The environment is strongly sheared with effective deep layer shear around 60kts in association with a strong 500 mb jet. MUCAPE between 1500-2000 j/kg is also in place with continued moisture transport via the low level jet and steep mid level lapse rates. This supports an environment favorable to supercells with the potential for very large hail and damaging winds to 70 mph. However, across the southwest, shear vectors oriented parallel to the 850mb baroclinic zone has resulted in greater clustering of storms. CAMS through the 10 UTC HRRR favor a continued increase in convective intensity through the morning southwest and south central. With the arrival of the second wave, convective coverage will increase north this morning, however, intensity may be slightly weaker compared to further south. UPDATE Issued at 359 AM CDT Wed Jul 19 2017 Only minor changes were made with this update based on recent radar trends. Elevated convection fed by a 30 kt low-level jet sampled by the KBIS WSR-88D VAD wind profile is ongoing in two distinct zones as of 0855 UTC; one in southwest ND and another east and northeast of Minot. Recent CAMs display a bit greater run-to-run disparity in the exact evolution of convection this morning, and in particular whether it will grow upscale in an organized fashion or not, which does render the forecast a bit more uncertain. Having said that, the stronger mid-level wave that we've been tracking across central MT will be moving into southwest ND by 11 UTC and based on a destabilizing and very strongly sheared air mass, we still expect the probability of severe weather to rapidly increase the next several hours. It's mainly the exact convective evolution that is a bit uncertain. && .SHORT TERM...(Today and tonight) Issued at 1235 AM CDT Wed Jul 19 2017 Severe thunderstorms are likely today, developing first across southwest and north central ND around daybreak before expanding and shifting east and southeast during the day. Convection-allowing models (CAMs) through the 00 UTC NCEP-run WRF-ARW and WRF-NMM, 3 km NAMNest, and the 03 and 02 UTC HRRR and ESRL-HRRR unanimously agree that elevated convection will develop over western and north central ND between 09 and 12 UTC. The CAMs then suggest the convection will grow upscale into an MCS as it moves eastward across central ND during the morning. The 00 UTC global model suite agrees in this scenario, especially the NAM. Observational data early this morning supports this scenario too, as the 05 UTC surface analysis reveals seasonably rich moisture with surface dewpoints in the lower 60s F advancing into southern ND to the north of a quasi-stationary frontal zone. Moreover, IR imagery from GOES-16 suggests the presence of weak elevated convection in the form of altocumulus in southwest and north central ND, and an area of more robust convection in central MT that is likely tied to one or more mid-level shortwave troughs. Extrapolation of those waves suggests arrival into ND by daybreak. Diagnostically, forecast soundings from southwest into central ND this morning show steep mid-level lapse rates around 8 C/km in the 700 to 500 mb layer, MUCAPE up to 2000 J/kg, and very strong west winds aloft with effective-layer shear values around 50 kt. This all strongly supports potentially-severe storms. While convection will likely be elevated, at least through mid morning, we believe both hail and damaging winds will be a threat, the latter being supported by forecast DCAPE around 1000 J/kg and the likelihood of upscale growth and potential bowing complexes as supported by many CAM reflectivity forecasts. Moreover, forecast downshear/forward propagation (Corfidi) vectors are downright scary, suggesting the leading edge of the MCS could travel eastward at 80+ kt. Thus, there is a very distinct possibility of higher-end wind damage occurring depending on when and where upscale growth into an organized bow echo takes place, and how likely the inflow parcels are to being surface- or nearly-surface based. Areas southeast of Bismarck would be most likely to have a pre-convective boundary layer which is uncapped and able to sustain pure surface-based inflow parcels in support of greater wind potential. Maximum updraft helicity values from many of the CAMs peak between 150 and 250 m2/s2, also indicative of a potentially-significant severe event. The primary uncertainty with this event is timing, with the HRRR runs through its 04 UTC cycle much slower with initial development and intensification than the ESRL-HRRR and WRF-ARW and WRF-NMM. It is also possible that upscale growth into a more organized bowing structure could be delayed until convection exits our area, into eastern ND or northeast SD. Later mesoscale and radar trends thus may dictate changes to our messaging given those subtleties. That being said, the screaming message is that everyone should prepare for and expect potential severe weather at a much earlier hour than typically experienced with most events. A lingering cold pool in the wake of the MCS should keep thermal fields cool today, with forecast highs potentially too optimistic in some areas. This will also likely discourage afternoon redevelopment in many areas, save perhaps in northwest ND where the influence of the early-day convection will be least. .LONG TERM...(Thursday through Tuesday) Issued at 1235 AM CDT Wed Jul 19 2017 An active and seasonably warm pattern will continue through much of the long term on the northern edge of the large, but flattened subtropical ridge. Two primary opportunities for thunderstorms may be Thursday afternoon into Thursday night in western ND, and across central ND from Thursday night into Friday. Initially, it appears that elevated instability may favor convective sustenance out of eastern MT Thursday night, fed by a modest, 30 kt low-level jet. A greater opportunity for more robust, surface-based storms with an attendant greater probability of severe weather may develop Friday afternoon and evening across central ND ahead of a cold front. The 00 UTC GFS and NAM both suggest pre-convective MLCAPE of 2000-3500 J/kg is possible amid 40 kt of deep-layer shear, though there are questions about frontal timing and the potential for capping to limit convective coverage. Otherwise, a drier and cooler post-frontal air mass may invade the region for the weekend before a warming trend returns next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 559 AM CDT Wed Jul 19 2017 Numerous thunderstorms are expected across western and central North Dakota this morning. Severe thunderstorms are possible with very large hail and damaging winds. LIFR/IFR conditions in thunderstorms are likely. A second round of thunderstorms are possible this afternoon south central and into the James River Valley. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...CJS LONG TERM...CJS AVIATION...PA
Hazardous weather outlook, Jul 19, 4:55 AM MDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 555 AM CDT Wed Jul 19 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 555 AM CDT Wed Jul 19 2017 /455 AM MDT Wed Jul 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop early this morning across western and central North Dakota. The storms will likely expand in coverage as they move quickly to the east or southeast today. Severe thunderstorms are possible, with the main hazards being large hail to the size of golf balls and damaging winds up to 70 mph. The threat of severe weather will be highest between 6 AM and 2 PM CDT, or 5 AM and 1 PM MDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday afternoon through Friday evening. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today, especially this morning. PA
In the hours before
Special weather statement, Jul 19, 4:45 AM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 545 AM CDT WED JUL 19 2017 NDZ034-042-045-191130- Grant ND-Sioux ND-Morton ND- 545 AM CDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX... SOUTHEASTERN MORTON AND CENTRAL GRANT COUNTIES UNTIL 630 AM CDT/530 AM MDT/... At 545 AM CDT/445 AM MDT/, Doppler radar was tracking strong thunderstorms from near Carson to near Flasher, moving east at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Carson, Flasher, Solen, Lark, Raleigh, Leith, Heil and Breien. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4631 10170 4651 10171 4661 10081 4627 10074 TIME...MOT...LOC 1045Z 266DEG 32KT 4643 10130 CJS
Special weather statement, Jul 19, 5:25 AM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 AM MDT WED JUL 19 2017
NDZ042-191215-
Grant ND-
525 AM MDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT COUNTY UNTIL
615 AM MDT...
At 525 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Heart Butte Dam, or 9 miles northeast of Elgin,
moving east at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Elgin, Carson, New Leipzig, Heart Butte Dam, Lark, Raleigh, Leith,
Heil and St. Gertrude.
Very heavy rainfall is also occurring with this storm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4635 10194 4664 10190 4663 10171 4663 10130
4628 10129
TIME...MOT...LOC 1125Z 269DEG 26KT 4652 10175
CJSSpecial weather statement, Jul 19, 5:28 AM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Bismarck ND 628 AM CDT WED JUL 19 2017 NDZ045-046-191200- Sioux ND-Emmons ND- 628 AM CDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX AND WEST CENTRAL EMMONS COUNTIES UNTIL 700 AM CDT... At 627 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Prairie Knights Resort, or 12 miles northwest of Fort Yates, moving east at 50 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Cannon Ball, Prairie Knights Resort and Beaver Bay Recreation Area. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4614 10101 4627 10105 4645 10037 4611 10035 TIME...MOT...LOC 1127Z 262DEG 42KT 4623 10079 CJS
Special weather statement, Jul 19, 5:59 AM MDT, 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 559 AM MDT WED JUL 19 2017 NDZ017-031-032-191245- McKenzie ND-Golden Valley ND-Billings ND- 559 AM MDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY... NORTHERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 645 AM MDT... At 558 AM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Trotters, or 23 miles northeast of Beach, moving east at 40 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Grassy Butte, Trotters and Fairfield. Seek shelter indoors if you are in the path of this storm. LAT...LON 4735 10404 4750 10310 4715 10311 4708 10404 TIME...MOT...LOC 1158Z 254DEG 36KT 4722 10379 CJS
Local storm report, Jul 19, 6:26 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 AM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 5 S SAINT GERTRUDE 46.21N 101.33W
07/19/2017 E1.00 INCH GRANT ND TRAINED SPOTTER
HAIL LASTED FROM 710 AM TO 715 AM.
&&
RKSpecial weather statement, Jul 19, 6:37 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 637 AM MDT WED JUL 19 2017 NDZ042-044-045-191330- Grant ND-Sioux ND-Adams ND- 637 AM MDT WED JUL 19 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX... SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 730 AM MDT... At 637 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles south of Mott to near North Lemmon. Movement was east at 40 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Morristown and North Lemmon. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10245 4621 10246 4620 10175 4594 10171 TIME...MOT...LOC 1237Z 262DEG 33KT 4618 10224 4595 10224 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:24 AM MDT | Special Weather Statement | BIS | Stark | 36 min |
| Jul 19, 4:12 AM MDT | Special Weather Statement | BIS | Golden Valley | 33 min |
| Jul 19, 4:20 AM MDT | Special Weather Statement | BIS | Grant | 25 min |
| Jul 19, 4:28 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 62 min |
| Jul 19, 4:45 AM MDT | Special Weather Statement | BIS | Grant | 45 min |
| Jul 19, 5:22 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 53 min |
| Jul 19, 5:25 AM MDT | Special Weather Statement | BIS | Grant | 50 min |
| Jul 19, 5:28 AM MDT | Special Weather Statement | BIS | Sioux | 32 min |
| Jul 19, 5:49 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 19, 5:59 AM MDT | Special Weather Statement | BIS | Billings | 46 min |
| Jul 19, 6:43 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Sioux | 49 min |
| Jul 19, 6:56 AM MDT | Severe Thunderstorm Warning | BIS | Rolette | 52 min |
| Jul 19, 7:04 AM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 41 min |
| Jul 19, 7:38 AM MDT | Special Weather Statement | BIS | Rolette | 37 min |
| Jul 19, 7:46 AM MDT | Special Weather Statement | BIS | Billings, Stark | 44 min |
| Jul 19, 8:12 AM MDT | Special Weather Statement | BIS | Morton | 33 min |
| Jul 19, 8:30 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 60 min |
| Jul 19, 8:35 AM MDT | Special Weather Statement | BIS | Rolette | 25 min |
| Jul 19, 9:32 AM MDT | Special Weather Statement | BIS | Grant, Sioux | 28 min |
| Jul 19, 9:44 AM MDT | Special Weather Statement | BIS | McIntosh | 31 min |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.